Hallucination induced by paroxetine discontinuation in patients with major depressive disorders
Article first published online: 14 APR 2011
© 2011 The Authors. Psychiatry and Clinical Neurosciences © 2011 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 65, Issue 4, pages 384–385, June 2011
How to Cite
Yasui-Furukori, N. and Kaneko, S. (2011), Hallucination induced by paroxetine discontinuation in patients with major depressive disorders. Psychiatry and Clinical Neurosciences, 65: 384–385. doi: 10.1111/j.1440-1819.2011.02211.x
- Issue published online: 20 JUN 2011
- Article first published online: 14 APR 2011
- Received 3 November 2010; revised 16 February 2011; accepted 18 February 2011.
- discontinuation syndrome;
Discontinuation symptoms can follow the stoppage of almost all classes of antidepressants, including selective serotonin reuptake inhibitors. We report two cases suffering from visual and auditory hallucinations: Case 1 abruptly stopped taking paroxetine (20 mg/day), and Case 2 discontinued paroxetine after reducing the dose from 20 mg/day to 10 mg/day for 5 months. Both cases experienced visual and auditory hallucinations in addition to dizziness, headache, insomnia, and nausea a couple of days after paroxetine discontinuation. These observations suggest that hallucinations are a part of the discontinuation syndrome that results from paroxetine discontinuation. Physicians should be aware of this symptom.